Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 2008, 5:42 PM CDT for Gove County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 5:42 PM CDT (22:42 UTC)
- Expired
- May 22, 2008, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Gove County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:13 PM CDT | TORNADO | 10 N Utica, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:52 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 222242
TORGLD
KSC063-222330-
/O.NEW.KGLD.TO.W.0023.080522T2242Z-080522T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM CDT THU MAY 22 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO OVER EAST CENTRAL LANE COUNTY...OR 10 MILES NORTHEAST OF
DIGHTON...MOVING NORTHEAST AT 43 MPH.
* THE TORNADO WILL BE NEAR...
RURAL SOUTHEASTERN GOVE COUNTY AROUND 600 PM CDT
RURAL EASTERN GOVE COUNTY AROUND 610 PM CDT
THIS IS A DANGEROUS STORM SEEK BELOW GROUND SHELTER IMMEDIATELY...
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS. ABANDON CARS AND
MOBILE HOMES FOR REINFORCED BUILDINGS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3868 10016 3869 10037 3869 10038 3871 10038
3895 10026 3893 10013 3870 10013
TIME...MOT...LOC 2242Z 203DEG 37KT 3858 10031
$$
MCGUIREWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:23 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 22, 2:23 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT THU MAY 22 2008
.DISCUSSION...
123 PM MDT THU MAY 22 2008
FORECAST PROBLEMS INTO THE WEEKEND WILL CONTINUE TO REVOLVE AROUND
STRONG WINDS...FIRE WEATHER CONCERNS...AND BOUTS OF SEVERE
THUNDERSTORMS. SATELLITE SHOWING THAT THE AMPLIFICATION PROCESS
CONTINUES. UPPER LOW NOW HAS NOT ONLY CUT OFF OVER THE GREAT BASIN...
BUT HAS ALSO BEGUN TO RETROGRESS. WITH VERY STRONG RIDGE IN THE
EASTERN PACIFIC AND STRONG CENTRAL NORTH AMERICA RIDGE/LARGE
EASTERN NORTH AMERICAN UPPER LOW...CONTINUE TO EXPECT VERY LITTLE
CHANGE IN THE UPPER FLOW.
ON THIS PACKAGE WILL NOT BE ISSUING ANY NEW HIGHLIGHTS. WILL BE TIED
UP WITH SEVERE WEATHER...AND DO NOT WANT TO BURDEN EVENING CREW
WITH UPDATES. WILL HIT THESE PARAMETERS HARD IN THE GRIDS AND
REGULARLY ISSUED PRODUCTS. WILL LET OVERNIGHT CREW DECIDE ON THE
NEED FOR ANY WIND AND FIRE HIGHLIGHTS.
TONIGHT/FRIDAY...DRY LINE HAS SET UP FURTHER SOUTH AND WEST THAN
DEPICTED 24 HOURS AGO. AHEAD OF THIS...LOW LEVEL AIR MASS IS VERY
MOIST WITH DEEP SOUTHERLY FLOW ABOVE THIS BRINGING IN ADDITIONAL
MOISTURE. STRONG SHORTWAVE TROUGH AND JET SEGMENT TO OUR WEST AND
SOUTH WILL MOVE INTO THE AREA THIS AFTERNOON. ALSO EXPECT DIFLUENT
FLOW ALOFT TO SPREAD OVER THE AREA. SO EXPECT WIDESPREAD
THUNDERSTORMS WITH SEVERE WEATHER ALMOST A DEFINITE. ANOTHER CONCERN
IS LOCALLY HEAVY RAINFALL. STORMS THAT FORMED YESTERDAY IN COLORADO
TRAINED OVER THE SAME AREA. EVEN THOUGH STORMS WILL BE MOVING
QUICKLY WOULD EXPECT THE SAME TRAINING AFFECT TODAY WITH A MUCH
MORE MOIST AIR MASS. EXCESSIVE RAINFALL DISCUSSION HAS MENTIONED OUR
AREA. SO IN ADDITION TO THE SEVERE THUNDERSTORMS WILL MENTION HEAVY
RAINFALL AS WELL.
SIMILAR SETUP FOR FRIDAY...AND ALL THE WEATHER DEPENDS ON THE
POSITION OF THE DRY LINE. OBVIOUSLY GREATER POPS WILL BE TO NORTH
AND EAST OF THIS FEATURE. WILL BE CLOSE TO ABOVE WIND ADVISORY
CRITERIA FOR MOST OF THE AREA. SOME PLACES AGAIN MAY GET CLOSE TO
HIGH WIND WARNING. WEST OF THE DRY LINE MAY NEED A FIRE HIGHLIGHT AS
WELL. WILL BE GOING NEAR TO BELOW GUIDANCE.
FRIDAY NIGHT/SATURDAY...POPS WILL BE ORIENTED FOR THE NIGHT
ACCORDING TO THE BOUNDARY POSITION. WILL PROBABLY BE HIGHER OVER THE
NORTHEAST HALF AGAIN. ON SATURDAY...WHEREVER THE DRY LINE IS WILL BE
DETERMINER FOR POPS...AND WILL PUT IN THE APPROPRIATEPOPS.
SATURDAY NIGHT/SUNDAY...AGAIN NOT A LOT TIME TO LOOK AT THIS. POPS
CHANCE AND COVERAGE WILL BE DETERMINED BY BOUNDARY POSITION.
SUNDAY NIGHT THROUGH THURSDAY...DID NOT SPEND A LOT OF TIME ON THIS
DUE TO CURRENT AND EXPECTED HAZARDOUS WEATHER. SOME KIND OF
BOUNDARY WILL BE IN...NEAR OR MOVING THROUGH DURING THIS TIME. ALSO
PERIODIC PIECES OF THE JET AND SHORTWAVE TROUGHS MOVING THROUGH IN
SOUTHWEST FLOW ALOFT MAKE FOR SOME KIND OF CHANCE THROUGH THE WHOLE
PERIOD. USED HPC GRIDS AND TWEEKED THEM AT MOST.
THANKS TO ALL FOR COLLABORATION.
BULLER
&&
.AVIATION...
1130 AM MDT THU MAY 22 2008
FOR THE 18Z TAFS...STRONG SOUTH/SOUTHEASTERLY WINDS WILL CONTINUE
AND CONDITIONS WILL FLUCTUATE BETWEEN VFR AND MVFR THROUGH THE FIRST
12 HOURS OF THE TAF PERIOD. AS THE STRATUS BEGINS TO LIFT
THUNDERSTORMS WILL ENTER THE REGION.
KJ
&&
.FIRE WEATHER...
123 PM MDT THU MAY 22 2008
AS STATED ABOVE DUE TO TIME CONSTRAINTS DUE TO EXPECTED SEVERE
WEATHER...WILL NOT BE ISSUING ANY FIRE WEATHER HIGHLIGHTS AT THIS
TIME. HOWEVER...GRIDS AND APPROPRIATE PRODUCTS WILL BE ADJUSTED TO
FIT EXPECTED CONDITIONS. IT WILL BE POSSIBLE...ESPECIALLY ON
SATURDAY...TO REACH CRITICAL FIRE WEATHER CONDITIONS.
BULLER
&&
GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR KSZ027-041.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ091-092.
&&
WFO GOODLANDHazardous weather outlook, May 22, 2:37 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 137 PM MDT THU MAY 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 137 PM MDT THU MAY 22 2008 /237 PM CDT THU MAY 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON... SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. STRONG VERTICAL WIND SHEAR AND FAVORABLE INSTABILITY WILL CREATE THE POTENTIAL FOR A FEW LONG TRACKED TORNADOES. THIS IS A PARTICULARLY DANGEROUS SITUATION AND PEOPLE ACROSS THE TRI STATE AREA SHOULD BE PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY ALONG AND EAST OF A JOES TO SELKIRK LINE. STORMS WILL MOVE RAPIDLY TO THE NORTH...HOWEVER IF TRAINING OF STORMS OCCURS...AREAS OF HEAVY RAINFALL ARE POSSIBLE. THUNDERSTORMS WILL CONTINUE INTO TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. IN ADDITION...STRONG SOUTHERLY WINDS WILL OCCUR ACROSS THE AREA TODAY. THE STRONGEST WINDS WILL BE SOUTH OF THE INTERSTATE... WHERE SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE. ELSEWHERE WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS OF UP TO 50 MPH. AREAS OF BLOWING DIRT MAY ALSO DEVELOP...ESPECIALLY IN OPEN COUNTRY. EXTREME FIRE WEATHER WILL EXIST THIS AFTERNOON IN THE SOUTHWEST PORTION OF THE AREA...GENERALLY SOUTH OF A FLAGLER COLORADO TO RUSSEL SPRINGS KANSAS LINE. LOW RELATIVE HUMIDITY COMBINED WITH VERY STRONG WINDS WILL RESULT IN VERY DANGEROUS BURNING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SURFACE TROUGH REMAINS IN PLACE ACROSS THE TRI-STATE REGION FRIDAY AND SATURDAY WITH DRY AND WINDY CONDITIONS ACROSS MAINLY THE WESTERN PORTION OF THE FORECAST AREA WITH THUNDERSTORMS ACROSS MAINLY THE EASTERN SECTIONS. ADDITIONAL CRITICAL FIRE WEATHER CONDITIONS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO SATURDAY AS A RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. JRM
In the hours before
Local storm report, May 22, 5:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 10 NW HOXIE 39.46N 100.57W
05/22/2008 SHERIDAN KS LAW ENFORCEMENT
&&
SJOHNSONLocal storm report, May 22, 5:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 E OAKLEY 39.13N 100.80W
05/22/2008 M1.50 INCH GOVE KS LAW ENFORCEMENT
&&
SJOHNSONLocal storm report, May 22, 5:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 NW GRINNELL 39.14N 100.64W
05/22/2008 M3.00 INCH SHERIDAN KS TRAINED SPOTTER
HAIL UP TO 3.5 IN. RELAYED FROM NSSL
&&
SJOHNSONLocal storm report, May 22, 5:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 W MENLO 39.36N 100.78W
05/22/2008 E1.75 INCH THOMAS KS TRAINED SPOTTER
HEAVY RAIN
&&
SJOHNSONLocal storm report, May 22, 5:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 3 NW GRAINFIELD 39.14N 100.51W
05/22/2008 SHERIDAN KS STORM CHASER
&&
SJOHNSONLocal storm report, May 22, 5:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 13 SW OBERLIN 39.69N 100.70W
05/22/2008 DECATUR KS PUBLIC
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| May 22, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 62 min |
| May 22, 3:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| May 22, 3:15 PM CDT | Tornado Warning | GLD | Gove, Logan | 34 min |
| May 22, 3:19 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 56 min |
| May 22, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 38 min |
| May 22, 3:42 PM CDT | Tornado Warning | GLD | Gove | 48 min |
| May 22, 3:49 PM CDT | Tornado Warning | GLD | Cheyenne | 16 min |
| May 22, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 64 min |
| May 22, 4:08 PM CDT | Tornado Warning | GLD | Sheridan | 67 min |
| May 22, 4:20 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 55 min |
| May 22, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| May 22, 4:43 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 47 min |
| May 22, 4:45 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 60 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 64 min |
| May 22, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 57 min |
| May 22, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 34 min |
| May 22, 5:10 PM CDT | Tornado Warning | GLD | Decatur, Rawlins, Sheridan | 65 min |
| May 22, 5:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 62 min |
| May 22, 5:16 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 59 min |
| May 22, 5:18 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 42 min |
| May 22, 5:29 PM CDT | Tornado Warning | GLD | Norton | 43 min |
| May 22, 5:47 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 50 min |
| May 22, 6:00 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 60 min |
| May 22, 6:18 PM CDT | Tornado Warning | GLD | Gove | 57 min |
| May 22, 6:30 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 60 min |
| May 22, 6:34 PM CDT | Tornado Warning | GLD | Decatur | 41 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.